Review of hypersensitivity reactions reported during the clinical development of ecallantide


Published Online: October 29, 2014

Hereditary angioedema is a rare and potentially fatal disease characterized by unpredictable acute attacks of swelling. Ecallantide is a subcutaneously administered recombinant peptide inhibitor of active plasma kallikrein produced in Pichia pastoris yeast cells. Ecallantide is indicated for the treatment of acute attacks of hereditary angioedema in patients 12 years of age and older. Hypersensitivity reactions have been described in patients receiving ecallantide, with approximately 4% of patients experiencing reactions consistent with anaphylaxis.

Drug hypersensitivity is an immunologically mediated reaction to a drug that is classically divided into type I, II, III and IV reactions. The use of any medication has the potential of eliciting hypersensitivity, and biological agents such as peptide and antibody therapeutics are no exception. In an article recently published in The Journal of Allergy and Clinical Immunology: In Practice, Craig et al. conducted a retrospective review to characterize and better understand cases of anaphylaxis occurring during the clinical development program for ecallantide.

Adverse events reported during clinical studies of ecallantide were examined for events suggestive of possible hypersensitivity, including anaphylaxis. Adjudication of potential anaphylactic reactions was conducting using criteria developed by the National Institute of Allergy and Infectious Disease. An effort was made to elucidate the potential mechanism mediating the hypersensitivity reactions by conducting investigational antibody and skin testing.

Among patients receiving subcutaneous ecallantide (N=230 patients, 1045 doses of 30 mg ecallantide), 8 (3.5%) patients had reactions that met the NIAID criteria for anaphylaxis; none occurred upon first exposure to the drug. All 8 reactions had symptom onset within one hour of exposure and cutaneous manifestations commonly observed in type I hypersensitivity reactions (urticaria, pruritus, erythema, or flushing). All reactions responded to standard management of type I hypersensitivity reactions and resolved without fatal outcomes. IgE antibody testing to ecallantide or P. pastoris antigens was not consistently positive in patients experiencing suspected type I hypersensitivity reactions.

Ecallantide use is associated with a low but important risk of anaphylaxis and the rates reported are consistent with what is described in the current product labeling (4%). The underlying mechanism for these anaphylaxis episodes is still not fully clear. However, the timing and clinical features of the reaction are suggestive of type I hypersensitivity. Data reported in the manuscript are important for allergists to ensure appropriate observation, preparation, and safety precautions for the rare occurrence of anaphylaxis when administering ecallantide.


The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter